Alert archive / Wyoming / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 31, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 21, 2007, 2:48 PM MDT for Niobrara County, Wyoming. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2007, 2:48 PM MDT (20:48 UTC)
- Expired
- May 21, 2007, 3:30 PM MDT
- In force
- 42 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
County Niobrara County, WY
The radar
The Rapid City radar (KUDX), 186 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 8.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 222 J/kg
- Mixed-layer CIN
- -453 J/kg
- Mixed-layer LCL
- 1556 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 212048 SVRCYS WYC027-212130- /O.NEW.KCYS.SV.W.0031.070521T2048Z-070521T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 248 PM MDT MON MAY 21 2007 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN NIOBRARA COUNTY IN EAST CENTRAL WYOMING... THIS INCLUDES THE CITY OF LUSK... * UNTIL 330 PM MDT * AT 246 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING NICKEL SIZED HAIL. THIS STORM WAS LOCATED JUST NORTHWEST OF LUSK...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HAT CREEK BY 315 PM MDT... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4306 10455 4262 10453 4264 10416 4307 10415 $$ RE
2 follow-up statements
000 WWUS55 KCYS 212104 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 303 PM MDT MON MAY 21 2007 WYC027-212130- /O.CON.KCYS.SV.W.0031.000000T0000Z-070521T2130Z/ NIOBRARA WY- 303 PM MDT MON MAY 21 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT FOR SOUTHERN NIOBRARA COUNTY... AT 302 PM MDT...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPEABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR LUSK...MOVING NORTHEAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... HAT CREEK BY 330 PM MDT... DAMAGING HAIL CAN BE EXPECTED WITH THIS STORM. TAKE COVER NOW IN A STURDY BUILDING AND AVOID WINDOWS. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4306 10455 4262 10453 4264 10416 4307 10415 $$ RE
000 WWUS55 KCYS 212122 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 321 PM MDT MON MAY 21 2007 WYC027-212131- /O.EXP.KCYS.SV.W.0031.000000T0000Z-070521T2130Z/ NIOBRARA WY- 321 PM MDT MON MAY 21 2007 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN NIOBRARA COUNTY EXPIRES AT 330 PM MDT... THE STORM HAS DECREASED IN INTENSITY AND IS NO LONGER SEVERE. THEREFORE...THE WARNING HAS EXPIRED. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4306 10455 4262 10453 4264 10416 4307 10415 $$ RE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 1:35 PM MDT, 1 hour 13 minutes earlier.
Area forecast discussion, May 21, 1:35 PM MDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 135 PM MDT MON MAY 21 2007 .SHORT TERM...INITIAL CONCERN FOR THIS FORECAST WILL BE THE COVERAGE AND INTENSITY OF THE THUNDERSTORMS THROUGH THIS EVENING... AHEAD OF THE UPSTREAM UPPER LEVEL LOW. THUNDERSTORMS BY 19Z WERE LOCATED OVER MUCH OF SOUTHEAST WYOMING. EXPECT THE ACTIVITY TO BE FAIRLY WIDESPREAD OVER THE ENTIRE CWA THIS EVENING...WITH THE INTENSE STORMS AHEAD OF THE SURFACE LOW PRESSURE TROUGH...NOW OVER THE WESTERN NEBRASKA PANHANDLE. BOUNDARY LAYER MOISTURE... INSTABILITY AND CAPE WILL BE THE GREATEST THROUGH THE EVENING ALONG AND WEST OF A LINE FROM KLSK TO KIBM. LARGE HAIL AND HEAVY RAIN WILL BE LIKELY OVER THAT AREA...WITH STORMS NOT AS INTENSE TO THE WEST OF THERE. THE SURFACE COLD FRONT WILL MOVE THROUGH THE ENTIRE CWA BETWEEN 06Z AND 12Z WITH THE UPPER LEVEL TROUGH AXIS OVER THE EAST PART OF THE CWA BY 00Z WEDNESDAY. SHOWERS WILL BE WIDESPREAD OVER THE WEST AND NORTH PARTS OF THE CWA FOR MUCH OF TONIGHT AND TUESDAY. WESTERLY WINDS WILL DRY OUT THE FAR SOUTH PART OF THE CWA LATER TONIGHT AND TUESDAY...AND LOWER POPS WILL BE PLACED OVER THAT AREA. THE SNOW LEVEL WILL DROP TO BETWEEN 7500 AND 8000 FEET LATER TONIGHT AND TUESDAY MORNING IN THE COLD AIR ADVECTION BEHIND THE COLD FRONT. TEMPERATURES WILL BE MUCH COOLER OVER THE ENTIRE CWA ON TUESDAY. .LONG TERM...WEDNESDAY THROUGH MONDAY...REMNANT TROUGHINESS BEHIND THE SHORT TERM SYSTEM WILL PERSIST SHOWER ACTIVITY AND PERHAPS THUNDERSTORM ACTIVITY WEDNESDAY AFTERNOON...UNTIL THE MAIN TROUGH GETS SHOWED COMPLETELY AWAY FROM THE FORECAST AREA IN THE INCREASINGLY FAST ZONAL FLOW. A GRADUAL TRANSITION TO SW FLOW AHEAD OF THE NEXT TROUGH WILL ENSUE. COOL AIR WILL BE IN PLACE ALL THE WHILE...CLOSER TO SEASONAL AS OPPOSED TO THE RECENT WARMER- THAN- NORMAL TEMPS. MODELS WERE IN AGREEMENT ABOUT A LATE WEEK TOUGH AND COLD FRONT MOVING THROUGH. NOW THE GFS HAS BACKED OFF OF THE COLD SOLUTION BY JUST GRAZING THE NORTHERN ZONES WITH THE FROPA INTO THE WEEKEND...BUT THE DGEX AND EURO GENERALLY STAY DEEPER AND FURTHER SOUTH WITH FROPA. HAVE OPTED TO SLIGHTLY WARM THE WEEKEND TEMPS BUT KEEP THE SHOWER/TSTM ACTIVITY SINCE DYNAMICS WILL BE IN PLACE REGARDLESS DUE TO PROXIMITY TO THE VORT. && .AVIATION...THUNDERSTORMS WILL BE WIDESPREAD OVER MUCH OF THE CWA THROUGH THIS EVENING. MANY OF THE STORMS WILL PRODUCE HAIL AND GUSTY WINDS...WITH THE MOST INTENSE STORMS TO THE EAST OF A KLSK TO KIBM LINE. BRIEF MVFR CEILINGS WILL ACCOMPANY SOME OF THE THUNDERSTORMS THROUGH THE EVENING. THE ACTIVITY WILL CHANGE TO MORE SHOWERY WEATHER THEN LATER TONIGHT AND TUESDAY. MBFR CEILINGS WILL BE MOST LIKELY DURING THAT TIME OVER THE WEST PART OF THE CWA...INCLUDING THE AIRPORTS AT KRWL...KSAA AND KDGW. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...WEILAND LONG TERM....SOWKO
Hazardous weather outlook, May 21, 10:23 AM MDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1023 AM MDT MON MAY 21 2007 NEZ001>003-019>021-054-055-WYZ060-067>070-221630- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-NIOBRARA-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 1023 AM MDT MON MAY 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP THIS AFTERNOON JUST TO THE EAST OF THE LARAMIE RANGE AND THEN MOVE SLOWLY TO THE EAST THROUGH EARLY TONIGHT. THE ATMOSPHERE WILL BE MOIST AND UNSTABLE OVER THE WESTERN NEBRASKA PANHANDLE AND THE SOUTHEAST WYOMING PLAINS THIS AFTERNOON AND EVENING. MANY OF THE STORMS THAT DEVELOP WILL BECOME STRONG AND PRODUCE HAIL...LIGHTNING... HEAVY RAINFALL AND WIND GUSTS TO 45 MPH. SOME OF THE THUNDERSTORMS WILL BECOME SEVERE ESPECIALLY IN THE WESTERN NEBRASKA PANHANDLE WITH HAIL IN EXCESS OF ONE INCH IN DIAMETER AND WIND GUSTS IN EXCESS OF 60 MPH. THE SLOW MOVEMENT OF THE STORMS WILL ALSO POSE A THREAT FOR FLASH FLOODING OVER EXTREME EASTERN WYOMING AND THE WESTERN NEBRASKA PANHANDLE LATE THIS AFTERNOON AND EARLY TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A MUCH COOLER AND SHOWERY DAY CAN BE EXPECTED ON TUESDAY. A FEW RUMBLES OF THUNDER WILL ALSO BE POSSIBLE. THE UNSETTLED WEATHER WILL CONTINUE WITH ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS EXPECTED EACH AFTERNOON AND EVENING THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED TODAY AS THUNDERSTORMS DEVELOP THIS AFTERNOON AND EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ059-061>066-221630- CONVERSE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE- NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE- 1023 AM MDT MON MAY 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING AS A STRONG DISTURBANCE APPROACHES THE AREA. SOME OF THOSE THUNDERSTORMS WILL BECOME STRONG CONTAINING WIND GUSTS TO 45 MPH AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A MUCH COOLER AND SHOWERY DAY CAN BE EXPECTED ON TUESDAY. TEMPERATURES ABOVE 6500 FEET WILL APPROACH FREEZING BY WEDNESDAY MORNING. ALSO...AREAS ABOVE 7500 FEET MAY RECEIVE 1 TO 2 INCHES OF SNOW LATE TUESDAY. THE UNSETTLED WEATHER PATTERN WILL CONTINUE WITH ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS EXPECTED EACH AFTERNOON AND EVENING THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT HAIL OF ANY SIZE AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WEILAND
In the hours before
Local storm report, May 21, 1:40 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
140 PM MDT MON MAY 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 PM HAIL 9 NW HAWK SPRINGS 41.88N 104.39W
05/21/2007 M0.25 INCH GOSHEN WY TRAINED SPOTTER
&&
MWEILANDThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 3:10 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 25 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.